Minnesota, 2010

Damaging Winds in Minnesota, July 27, 2010

July 27, 2010 · NWS MPX · 16 events in 9 counties and zones

A complex of thunderstorms developed across North Dakota Tuesday morning, July 27, and moved into northwest Minnesota. Several areas of strong storms and heavy rainfall occurred in central Minnesota during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed across North Dakota Tuesday morning, July 27, and moved into northwest Minnesota. Several areas of strong storms and heavy rainfall occurred in central Minnesota during the morning hours. However, as afternoon heating started, another round of thunderstorms developed across west-central Minnesota, and quickly moved eastward into east-central Minnesota, and west-central Wisconsin during the evening hours and caused several areas of straight-line wind damage. In addition, numerous weather stations, private and government owned across central Minnesota, measured wind speeds over 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 1:09 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 1:09 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT TUE JUL 27 2010

.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.

THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.

WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.

A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.

WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN RMNS WITH POT OF AFTN/EVE TSTMS WHICH WOULD PRBLY
AFFECT ALL TAF SITES. OUTFLOW BNDRY (WARMFNT) CURRENTLY FM NR MVE
TO JUST N OF MSP. ELY FLOW N OF BNDRY IN COOLER MORE STBL AMS.
WITH SOME THINNING IN CLD CVR N OF BNDRY XPCT IT TO TAKE A JUMP
NORTH NEXT FEW HRS. CDFNT IN DKTS WL REACH AXN ARND 20Z AND THEN
CONT MVG SE THRU RMDR AFTN/EVE. TSTMS SHUD BCM MR WDSPRD ALNG
CDFNT AND OUTFLOW AS APRCH OF UPR TROF BGNS TO COOL MID LVLS AND
BREAK CAP. SEE TAFS FOR TIMING OF CDFNT AND CONVECTION. DRIER AMS
IN WAKE OF CDFNT WL BRNG IMPRVG CIGS WITHIN A COUPLE HRS OF FROPA
AFT THE LWR IN PCPN.

.KMSP...OUTFLOW BNDRY FM CONV N OF MSP CURRENTLY LYING JUST N OF
ARPT...BUT SHUD BGN TO MV BACK N IN NEXT CUPL HRS AS CLDS CONT TO
THIN IN CNTL MN. THIS WL BRNG INCRSG SW WNDS TO MSP. CDFNT IN DKTS
WL REACH MSP ARND 02-03Z. EXPCT CAP TO DCRS SUFFICIENTLY BY THEN
TO ALLOW TSTMS TO DVLP S ALNG FNT. BGN TSTMS AT MSP ARND 01Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
     STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

WI...NONE.
&&

LS/BAP
Hazardous weather outlook, Jul 27, 10:36 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT TUE JUL 27 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1136 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO
IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.

TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH
DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN
THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE
AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS
AFTERNOON.

The radar

The Minneapolis radar (KMPX), 163 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 27, 3:50 PM CST to 3:52 PM CST
Where
Todd County, 1.6 mi WNW of Long Prairie to 1.37 mi WNW of Long Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.980, -94.900

Several trees were blown down west of Long Prairie, Minnesota. In addition, there were reports of ponding of water on city streets, and standing water in some farm fields.

Thunderstorm Wind, Morrison

When
July 27, 4:20 PM CST to 4:25 PM CST
Where
Morrison County, 2 mi S of Sobieski to 2.44 mi E of Sobieski
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.891, -94.470

A damage survey found dozens of scattered trees down in a mile wide swath. The damage was found to be from a downburst.

Thunderstorm Wind, Stearns

When
July 27, 4:27 PM CST to 4:28 PM CST
Where
Stearns County, 0.81 mi W of Sauk Centre Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.718, -94.947

A Minnesota Department of Transportation automated weather station measured a 58 knot wind gust near Sauk Centre, Minnesota.

Thunderstorm Wind, Morrison

When
July 27, 4:30 PM CST to 4:32 PM CST
Where
Morrison County, 0.96 mi E of Pierz to 1.26 mi E of Pierz
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.980, -94.080

Several trees and power lines were blown down near Pierz, Minnesota.

Thunderstorm Wind, Stearns

When
July 27, 4:55 PM CST to 4:57 PM CST
Where
Stearns County, 0.48 mi E of Richmond to 0.6 mi E of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.450, -94.520

An eight inch diameter tree was uprooted.

Thunderstorm Wind, Mille Lacs

When
July 27, 5:09 PM CST to 5:10 PM CST
Where
Mille Lacs County, 2.07 mi S of Page
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -93.650

A Minnesota Department of Transportation road weather station measured a wind gust of 56 knots, 8 miles north of Milaca, Minnesota.

Thunderstorm Wind, Kanabec

When
July 27, 5:10 PM CST to 5:22 PM CST
Where
Kanabec County, 5.23 mi SW of Ogilvie to 4.02 mi SE of Brunswick
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
45.776, -93.497

An area of straight-line winds blew across portions of Kanabec County between Ogilvie and Grass Lake Township where numerous trees were uprooted and power lines were downed.

Thunderstorm Wind, Mille Lacs

When
July 27, 5:10 PM CST to 5:22 PM CST
Where
Mille Lacs County, 0.48 mi E of Foreston to 0.95 mi NNE of Bock
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
45.730, -93.710

Straight-line winds blew down numerous trees and power lines from near Foreston, northeast to Borgholm Township, and Bock in Mille Lacs County.

Thunderstorm Wind, Stearns

When
July 27, 5:11 PM CST to 5:18 PM CST
Where
Stearns County, 1.93 mi W of Whitney Meml Arpt to 1.22 mi ENE of Waite Park
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -94.220

A local automated wind sensor measured a 62 knot wind gust near Veterans Golf Course in Sauk Rapids, Minnesota. In addition, a trained spotter measured a wind gust of 59 mph near Waite Park.

Thunderstorm Wind, Sherburne

When
July 27, 5:23 PM CST to 5:25 PM CST
Where
Sherburne County, Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.450, -94.000

Several trees were uprooted in Clear Lake, Minnesota.

Thunderstorm Wind, Sherburne

When
July 27, 5:35 PM CST to 5:37 PM CST
Where
Sherburne County, 0.84 mi SE of Lake Fremont to 0.68 mi SSW of Zimmerman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.440, -93.590

A few trees were uprooted and landing on power lines near Zimmerman, Minnesota.

Thunderstorm Wind, Chisago

When
July 27, 5:40 PM CST to 5:41 PM CST
Where
Chisago County, 1.38 mi S of Rush City to 1.26 mi S of Rush City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.680, -92.970

A few trees were uprooted near Rush City, Minnesota.

Thunderstorm Wind, Isanti

When
July 27, 5:50 PM CST to 5:53 PM CST
Where
Isanti County, 3.65 mi SE of Weber to 5.1 mi SSE of Spring Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.449, -93.069

Several trees were uprooted between Oxford Township in far southeast Isanti County, northeast to North Branch in Chisago County.

Thunderstorm Wind, Chisago

When
July 27, 5:53 PM CST to 5:55 PM CST
Where
Chisago County, 2.47 mi S of Stark to North Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.485, -93.022

Several trees were uprooted between Oxford Township in far southeast Isanti County, northeast to North Branch in Chisago County.

Thunderstorm Wind, Chisago

When
July 27, 6:00 PM CST to 6:02 PM CST
Where
Chisago County, 0.84 mi SE of Chisago City to 0.83 mi SE of Chisago City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.370, -92.890

Several trees were blown down near Chisago City, Minnesota.

Thunderstorm Wind, Anoka

When
July 27, 6:30 PM CST to 6:32 PM CST
Where
Anoka County, 0.85 mi NE of Anoka
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.210, -93.390

A 12 inch diameter tree limb was blown down north of Anoka, Minnesota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236859, 247518, 236333, 236319, 236320, 236334, 236321, 236322, 236335, 236324, 236327, 236328, 236329, 254549, 236331, 236332.